Alert archive / Montana / High Wind Watches in 2026
High Wind Watch 13, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Mar 5, 2026, 11:28 PM MST for 16 counties in Montana. It took effect at Mar 7, 2026, 8:00 AM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2026, 11:28 PM MST (06:28 UTC)
- In effect from
- Mar 7, 2026, 8:00 AM MST
- Expired
- Mar 7, 2026, 10:40 PM MST
- In force
- 15 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Madison County, MT, Meagher County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 28 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.5 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Mar 5, 10:42 PM MST, 46 minutes earlier. Its key messages:
- Snow/rain will continue across the region through Friday morning.
- Gusty winds are forecasted for the weekend, with mild and dry weather returning.
- A few weather systems next week will bring a few opportunities for snow.
Area forecast discussion, Mar 5, 10:42 PM MST, 46 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1042 PM MST Thu Mar 5 2026 Aviation Section Updated. .KEY MESSAGES... - Snow/rain will continue across the region through Friday morning. - Gusty winds are forecasted for the weekend, with mild and dry weather returning. - A few weather systems next week will bring a few opportunities for snow. && .UPDATE... /Issued 512 PM MST Thu Mar 5 2026/ Snow will linger across Gallatin County and the Little Belts through tomorrow morning. Snow looks to primarily only accumulate on grassy surfaces. However, any roads that are wet tonight across Southwestern and Central Montana will likely freeze over this evening after the sun sets. For the update, PoPs across portions of Central and Southwestern Montana were increased through tomorrow morning to better reflect current radar imagery and the latest hi-res model guidance. QPF was also increased across Gallatin County to better reflect the latest hi-res model guidance. The rest of the forecast is on track. -IG && .DISCUSSION... /Issued 512 PM MST Thu Mar 5 2026/ - Meteorological Overview: A vertically stacked low in Idaho will continue to move to the east throughout the afternoon. The associated surface/700mb front has produced light to moderate snow across Southwest MT throughout the day. Marginal temperatures with the increased sun angle this afternoon has lead to most snow accumulations to remain on non pavement surfaces despite moderate snow rates. This system has been progressing slower than models throughout the day, which had lead to lower impacts of this system overall since the higher sun angle has warmed up the ground for less snow accumulations. Southwest MT can expect to see additional widespread light to moderate snow through the afternoon/early evening, but additional accumulations will be mainly on non pavement surfaces. By the evening, the main low and mid level forcing will pull away. However, northwest flow aloft will allow for additional scattered rain/snow showers through Friday morning across the region. Colder air aloft combined with low instability in North-Central MT will also bring the low end chance for some graupel to mix in with a heaver rain/snow shower this evening. This northwest flow aloft pattern through the weekend will allow for additional light snow to develop in the mountains, but lower elevations will generally remain dry through the day Sunday. Starting on Saturday, high pressure builds in the Great Basin region, while a low deepens farther north into Canada. This will strengthen the surface pressure gradient along the Rocky Mountain Front and North-Central MT plains. This will begin a windy period for the plains through Monday. Better 700mb winds arrive Sunday, which will bring the period of strongest winds and become more widespread across the region. The strong chinook winds will bring back mild temperatures for the weekend. The warm, windy, and drier conditions at lower elevations brings a concern for elevated grassland fire risk. Later in the day Sunday through Monday, a Canadian front will push south through Montana. The front will help cut the strong winds, as well as bring cooler temperatures and light snow to the lower elevations. The pattern next week will be more zonal, with a few waves of Pacific weather systems moving through. This will keep the week somewhat active with temperatures oscillating through the week. - Forecast Confidence & Scenarios: Snow Through Friday Morning: The upper level front is currently passing through Gallatin and Fergus Counties at the moment. They can continue to see this widespread wet snow over the next few hours. Warm surface temperatures had made snow struggle to accumulate throughout the day. Southwest MT can still see a couple more inches of snow, with locally higher amounts at the peaks through the evening. Since impacts to roads will be minimal through the rest of the day, I've decided to let the Winter Weather Advisories expire at 3pm MST. There will be additional rain/snow showers. Temperatures dropping into the 20s/teens overnight will allow for any wet pavements to freeze and become slick. Winds Saturday Through Monday: The strong winds Saturday will be mainly driven by the strengthening pressure gradient. The stronger winds look to be concentrated mainly along the Rocky Mountain Front, extending out to the Highway 200 corridor/US 87. There's a greater than 60% chance for 75 mph wind gusts along the Rocky Mountain Front foothills. Probabilities did decrease slightly across the plains since yesterday.There is up to a 40-70% chance for 58 mph wind gusts. The current High Wind Watches remain on track. The strongest winds will happen Sunday, as stronger 700mb winds move into the region. This combined with the pressure gradient front and daytime mixing will bring in the strongest period of winds during the day Sunday. The gusty winds will spread much farther across the region. Along the Rocky Mountain Front foothills, there is a good chance for gusts to exceed 80mph. The probability for 90mph wind gusts have increased as well over the past day. Across the rest of the region, there's a 40-80% chance for 58mph wind gusts north of I-90. -Wilson && .AVIATION... 06/06Z TAF Period Snow or snow showers will continue across portions of North Central through Southwest Montana through ~09-15z Friday and impact the KBZN, KEKS, KHLN, KGTF, and KCTB terminal. While MVFR VIS can largely be expected beneath any burst of snow CIGS may fall to as low as LIFR/IFR. As the snow ends from northwest to southeast, and skies clear, concerns will shift to the potential for fog development, especially across Southwest Montana where precipitation has been abundant over the past 24 hours and across eastern portions of Central and North Central Montana (i.e. KLWT and KHVR). As of this TAF issuance confidence was not high enough to go below IFR at the KBZN, KLWT, or KHVR terminals; however, VLIFR/LIFR conditions can't be ruled out. - Moldan && .FIRE WEATHER... There will be elevated fire weather concerns for grassland areas this weekend. Particularly for areas that receive little to no precipitation today and Friday. Strong winds, gusting over 50 mph at times, combined with high temperatures in the 50s and 60s and minimum relative humidity values in the 20s and 30s may create difficulties to contain any existing or new fire starts. The worst conditions look to occur on Sunday when the winds will be strongest and most widespread. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 28 47 32 57 / 70 10 0 0 CTB 23 46 31 52 / 60 0 0 10 HLN 27 45 29 53 / 70 20 10 20 BZN 24 44 22 51 / 90 30 10 10 WYS 16 37 13 36 / 80 20 10 30 DLN 21 41 23 48 / 30 0 0 0 HVR 22 50 28 61 / 10 0 0 0 LWT 22 43 26 54 / 40 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late Friday night through Saturday evening for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains-Southern High Plains- Southern Rocky Mountain Front. High Wind Watch from Saturday morning through Saturday evening for Bears Paw Mountains and Southern Blaine-Cascade County below 5000ft-Fergus County below 4500ft-Judith Basin County and Judith Gap-Western and Central Chouteau County. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Mar 5, 6:12 PM MST, 5 hours 16 minutes before
Special Weather Statement National Weather Service Great Falls MT 612 PM MST Thu Mar 5 2026 MTZ320-324>330-060700- Big Belt, Bridger and Castle Mountains-Missouri Headwaters- Madison River Valley-Gallatin Valley-Northwest Beaverhead County- Beaverhead and Western Madison below 6000ft- Ruby Mountains and Southern Beaverhead Mountains- Gallatin and Madison County Mountains and Centennial Mountains- Including the cities of Trident, Maudlow, Battle Ridge Pass, Bozeman Pass, Deep Creek Pass, Harrison, Three Forks, Willow Creek, Pony, Whitehall, Cameron, Ennis, Jeffers, McAllister, Norris, Bozeman, Gallatin Gateway, Dewey, Wisdom, Wise River, Big Hole Pass, Chief Joseph Pass, Bannack, Dillon, Glen, Waterloo, Monida Pass, Big Sky, West Yellowstone, Targhee Pass, and Raynolds Pass 612 PM MST Thu Mar 5 2026 ...Light Snow and Icy Roads in Southwestern Montana Tonight... Light snow will continue in Madison and Gallatin County through tonight. This light snow will reduce visibility to one half mile at times through midnight tonight. Snow accumulations up to 1 inch are expected below pass-level with up to three inches of snow expected above pass-level through tomorrow morning in Madison and Gallatin Counties. Elsewhere across Southwestern Montana this evening roads will freeze over and become icy. If traveling in Southwestern Montana this evening use caution, slow down, and be prepared for reduced visibility and slick roads.
Local storm report, Mar 5, 6:14 PM MST, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
614 PM MST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Snow 7 SSE Neihart 46.84N 110.70W
03/05/2026 M7.0 Inch Meagher MT Public
7 inches of snowfall in the last 24 hours at
Showdown Ski Area. Elevation 6800 ft.
&&
BHLocal storm report, Mar 5, 6:23 PM MST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
623 PM MST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Snow 5 ENE Mcallister 45.47N 111.64W
03/05/2026 M3.5 Inch Madison MT CO-OP Observer
24 hr snowfall of 3.5 inches at Norris
Madison Pump House COOP.
0400 PM Snow 1 S Bozeman 45.66N 111.05W
03/05/2026 M1.0 Inch Gallatin MT CO-OP Observer
24 hr snowfall of 1 inch at Bozeman MSU.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 11:28 PM MST | High Wind Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 11 more | 67 hr |
Nearby
High Wind Watches in Montana, 2026Every high wind watch in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.